Dad - Oesophageal Cancer

  • 10 replies
  • 66 subscribers
  • 607 views

Hi everyone. I'm new to this group and in need of some friendly advice on chemotherapy treatment for oesophageal cancer. My 73 year old Dad has recently been diagnosed and is due to start a five week course of radiotherapy and chemotherapy followed by an operation and then potentially more chemotherapy. He has read many sources of information on the side effects of chemotherapy and is very worried about peripheral neuropathy and the risk of it being permanent. He is meant to be having capboplatin and paclitaxel which apparently are two of the drugs which are more likely to give this side effect. He is going to ask the doctor/nurse/pharmacist more about this but I just wondered if anyone on here can share a little about their chemotherapy experience, which drugs were given and in particular if you or your loved one has experienced peripheral neuropathy. I know everyone is different so will react differently, but any comments will be gratefully received. Thank you.

  • Hi, a sad welcome to the forum. 

    I have just finished my treatment for OC. I had four rounds of FLOT chemo followed by surgery to remove the tumor and then four more cycles of chemo.

    I did get the neuropathy you describe but not too severely and only for several days after chemo then it went away. I don't have it now.

    If you click on my name above it will open my profile which I have written as a journal it may give you some ideas on what to expect but bear in mind your journey won't follow mine necessarily.

    Best regards to you all.

    Geo

  • Hi

    Your Dad is having the same Chemo treatment I had and the RT, as for his concerns with leftover problems then this does differ greatly between all as you will see through this forum, I sailed through the Chemo without any problems, the main one came up was I had to have a blood transfer to top up damaged cells- didn’t know anything about it as a problem, as for peripheral problems then yes I have some mainly cold hands and feet and loss of some feelings in the finger tips. My main problem during treatment was the RT which was OK until round 32 when I went decidedly down hill all of a sudden, having a Laryngectomy I could see the damage RT does as my tumour was quite high up so the RT effected my throat area.

    His Oncologist will advise with any concerns and always he can discuss with his RT team any problems along the way. The Oncologist will most likely meet with him weekly whilst the treatment is in progress and the Chemo Team in the ward will be upto date with all aspects of his Journey

    I hope all goes well for him and he has trust in his team as they will all work together to hopefully make his treatment journey as good as possible but he will possibly have some concerns as all of us had or are having, as for particular effects of the treatment unfortunately everyone is different so the Medical Team can only give a general overview until a problem arises

    Take care and give our best thoughts to your Dad and tell him to just ask and they will answer his concerns

    Tony

    Community Champion Badge

    We will move mountains to help people with cancer live life as fully as they can.
    We'll do whatever it takes. For information, support or just someone to talk to,

    call 0808 808 00 00 or visit www.macmillan.org.uk

    Onwards and UpwardsWink Laryngectomy and OC survivor 

    Lead Volunteer for Hampshire MacMillan Buddy Service

  • Hi NW1424

    Im very sorry to hear about your dad. My dad was diagnosed with OC last March and had FLOT chemo, then surgery last July then he managed 2 cycles of post op FLOT afterwards. The peripheral neuropathy was hard for him and was a large reason he chose to stop the post op chemo.  His treatment ended at the end of Oct and his feet are still now the worst affected with the nerve damage.

    He does say his feet are always cold, he sits with his feet by the fire constantly when indoors and says his toes just don't have much feeling in them anymore. Obviously everyone is different, some side effects are worse for some than others. It really isn't easy. My dad's fingers aren't too badly affected, but his feet/toes are the worst. Losing his taste first time round was just as hard for him to bear. However, the FLOT was very successful in reducing the tumour which is the whole point of having it and we are very grateful for that. The whole journey isn't easy at all, but try to be positive where you can and deal with things one step at a time.

    I wish you and your dad all the very best going forward. Take care.

  • Hi Geo. Thank you for taking the time to reply to me, I really appreciate it. And thank you for sharing your experience. I hope your treatment was a success and I wish you all the best. Nicky

  • Hi Tony. Many thanks for sharing your experience with me, I really appreciate it. Sorry to hear you suffered with the RT, I hope you are otherwise well now. Thanks for the words of support. We spoke with his oncologist and clinical nurse specialist this afternoon which was very helpful. He is going to start is chemo and RT tomorrow. All the best, Nicky

  • Hi there. Thank you very much for finding the time to share your Dad's experience and peripheral neuropathy symptoms. I am sorry that your Dad suffered so much with it, I really hope he remains well though after the treatment, like you say, it's the reason for doing it all. It is still very much a concern for my Dad but he has decided to proceed and starts treatment tomorrow. All the best to you and your Dad. Nicky

  • Hi NW1424

    My husband (aged 76) started FLOT chemotherapy in March last year (4 cycles), followed by the op in June and more FLOT. He too was worried about the neuropathy and permanent effects. At the end of the first FLOT he had lost some feeling in the tips of his thumbs, but nothing too bad - and it shrunk the tumour so was worth it.

    He started the post op FLOT chemotherapy but was very ill and ended up with no immunity and sepsis - so decided to stop after the one cycle. He had started to lose some feeling in his feet (said it was like walking on very thick flip flops!) but that came back once he stopped the chemo. He hasn't regained the feeling in the tips of his thumbs but it doesn't affect his dexterity. Like your Dad, it was something that definitely concerned him.

    My husband was asked about feeling in fingers and toes before every FLOT treatment - I'm guessing they may be able to adjust the dose - so do encourage your Dad to tell the medical people about any/every symptom as he goes along - and not to be "brave" by keeping quiet.

    My very best wishes to you.

  • Hi there. Thank you for sharing your husband's treatment journey with me. I am sorry to hear that he became so unwell during the post op treatment. I hope he has recovered and is well now. That's good that the neuropathy mostly subsided and doesn't affect his dexterity. Dad had his first round of chemo yesterday and he came away feeling fine, just tired. He is going to keep a close eye on his symptoms and will definitely be raising any concerns with the medical team. Thank you again for your message. All the best to you both.

  • Hi. I'm sorry - I should have said that my husband is now doing well. He said the chemotherapy was worse than the op! He took a while to get used to eating the right quantities after the op, but retained his sense of taste and appetite, which was important as he loves cooking. He can eat decent portions and any food he wants. He feels very lucky - and whilst everyone is different, I hope this (and other stories) can give your Dad some encouragement.

  • No apologies needed. I'm glad he is doing well now and can still enjoy cooking and eating what he wants. My Dad will definitely have to adjust to a much smaller stomach but obviously that is a price he is happy to pay to (hopefully) beat the cancer.